Page 2 of 2 FirstFirst 1 2
Results 16 to 21 of 21

Thread: Warfarin

  1. #16
    I think you also have to make sure she takes it at the same time every day, usually early evening.
     

  2. #17
    Registered User
    Join Date
    Mar 2012
    Location
    Somerset
    Posts
    94
    My mother was on warfarin for a year or so, also for Atrial Fibrillation (which is when the smaller (top) chambers of the heart are beating too fast). The first time they put her on beta blockers to slow the heart beat, the second time they put her on the warfarin as well. She had regular blood tests and yes, took whatever the dose was (because sometimes it can alternate between days, or be different on just one or two days) once a day in the early evening. (So that you're not taking the daily dose just before you have a blood test!) This is my (lay) understanding of how it works.

    The basic principle seems to be that the blood test is to see how quickly her blood clots, because warfarin 'thins' the blood and slows clotting, which reduces the risk for stroke or clotting, but of course increases the risk for bleeding. They try to keep the blood consistency (for want of a better word - how quickly it will clot) within a target range. As long as your mother continues to eat 'normally' i.e. what she would normally eat, the blood test reading will reflect the usual state of her blood, so it's less about avoiding certain foods (or drink) as keeping everything as even as possible and not binging on foods that would affect the blood test. An eg might be something that makes her blood appear 'thinner' (I believe alcohol does this) so if she went on a blinder the day before the test, her blood might appear too 'thin' (risk of excessive bleeding) and they might reduce the dose only for the alcohol to disappear from her blood and suddenly it's too 'thick' and at risk of clotting.

    My mother quizzed the doctors and they advised her that moderate alcohol consumption was fine (one glass of wine) unfortunately my mother's definition of 'moderate' was based on a 1940s and '50s example of living with a relative who was a surgeon - think Sir Lancelot Sprat!

    Treat it like Ronseal - do exactly what it says on the tin.
     

  3. #18
    Registered User
    Join Date
    Nov 2010
    Location
    Glasgow
    Posts
    196
    Hi, I can understand your worry. Warfarin is a great drug when administered and managed correctly. I have been on it for 16 years and take 9mg each day. You must speak to your GP or hospital doctor for advice on when to administer. Warfarin should be taken at the same time everyday e.g, I take mine around 10.30pm each night. The dosage you are giving your mum is very low so don't be too anxious. Keep an eye out for bruising or bleeding but other than that, try not to worry. Alcohol, green veg and other foods also have a blood thinning affect so you should keep an eye on how much she has of these (if any). She will need fairly regular blood tests ti check her INR. I have my blood checked every 9-12 weeks but when I started taking warfarin it was every couple of days.
    Katie
     

  4. #19
    Registered User
    Join Date
    Jan 2010
    Location
    cheshire
    Posts
    110
    Be careful with other medications/treatments as well. Mum has a blip in her blood thickness levels and when quizzed about what she had been doing, it was put down to the ibuprofen gel she had been told to rub on her knee.
     

  5. #20
    Registered User
    Join Date
    Apr 2012
    Location
    Stroud
    Posts
    17
    If using painkillers be very aware that aspirin can be in some of them and is a no no with warfarin
     

  6. #21
    Registered User
    Join Date
    Dec 2011
    Location
    Essex
    Posts
    733
    Hallo, I just remembered you said your Mum took Askit powders. They contain aspirin, so best to give your Mum paracetamol from now on if she has a headache.
     

 

 

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts